I Feel It In My Fingers, I Feel It In My Toes.

When the nurse at that survivorship class I went to earlier this month first mentioned neuropathy to me, I was a little terrified.  The only experience I have with this word, and the disorder it defines, is my older brother who has it.  He is in all kinds of pain a lot of the time - so much so that he is permanently on disability.  I was scared that this was what was going to happen to me.  Since I needed to be an over-achiever and get basically EVERY horrid during-treatment side effect, I figured that I was probably doomed to deal with ALL of the possible POST-treatment ones as well.  Luckily, the neuropathy I was possibly going to experience was more of a tingly, pins-and-needles sort of a thing in my various digits and extremities rather than an all-over debilitating pain situation.  For the past several weeks, I noticed an occasional and minor numbness in my toes.  Not all the time and nothing severe at all.

And then today that all changed.  Drastically.  During yoga class, of all times...

I noticed during several poses that I could BARELY feel my entire feet!  And then as the hour class went on, I began to get a tingling in my hands that eventually turned into an all over tight, almost itchy pins and needles feeling.  It's worse in my fingers, but is also very much there in my palms as well.  The weirdness in my feet faded once class ended, but my hands are still very much affected.  I am finding typing strange right now - I am having to look at the keyboard more than usual to make sure my fingers are actually hitting the keys.  Every three or four words, I have to go back because I missed a letter.  So bizarre!

I know this is a common side effect of the Cisplatin I was given in chemotherapy.  And I know that it can last around a year.  I just hope that, for me, it isn't CONSTANT.  I cannot begin to describe how weird my hands feel right now.  I will be crossing my (numb) fingers and hoping it is only a sometimes thing.

Xxo, Phoebe

Comments

Steve Brown said…
Quality way to sneak in a "Love, Actually" reference there sis.
phoebe marie said…
Way to RECOGNIZE a "Love Actually" reference... you big girl! ;)
Mum said…
The great thing about yoga is that there is almost always an alternative pose that will work the same magic, but without perhaps turning your feet and hands numb. Talk to your yoga instructor if you find the same poses are causing the same reactions. Once that Cisplatin gets done with your system, you can go back to doing the previous poses.
Michelle Auer said…
I wonder if this is something a chiropractor who uses traction could help manage with some adjustments and traction? Do you think you were pinching something in the poses or it was just weird timing?
GeneKL said…
Hi Kiddo - Three years ago I went through chemo and radiation treatments that left me with "Lhermitte's sign," that can create numbness in the extremities. The first time I really felt it I was sitting on my motorcycle at a stop sign, and almost fell over when my legs went numb. I have since learned to not look down (that triggers it for me), and, over time, it also has subsided - mostly. I wish that you have a similar improvement.

Popular posts from this blog

Because I don't know where else to have this little breakdown...

On losing hope... and then finding a crumb and picking the trail back up

2013. Not the best year on record.